Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 16, 2009, 1:17 PM CDT for Sioux County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2009, 1:17 PM CDT (18:17 UTC)
- Expired
- Jun 16, 2009, 1:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 161817 TORBIS NDC085-161845- /O.NEW.KBIS.TO.W.0001.090616T1817Z-090616T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 117 PM CDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 145 PM CDT * AT 114 PM CDT...THE PUBLIC REPORTED A TORNADO APPROXIMATELY 11 MILES EAST OF SELFRIDGE. THIS TORNADO MOVING NORTH AT 10 MPH. * THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4605 10091 4607 10065 4594 10060 4593 10086 TIME...MOT...LOC 1815Z 174DEG 7KT 4595 10072 $$ SIMOSKO
2 follow-up statements
000 WWUS53 KBIS 161829 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 129 PM CDT TUE JUN 16 2009 NDC085-161845- /O.CON.KBIS.TO.W.0001.000000T0000Z-090616T1845Z/ SIOUX ND- 129 PM CDT TUE JUN 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR SOUTHEASTERN SIOUX COUNTY... AT 127 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTHEASTERN SIOUX COUNTY...OR 57 MILES SOUTH OF BISMARCK...MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS EAST AND SOUTHEAST OF SELFRIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4595 10074 4605 10091 4607 10065 4594 10060 TIME...MOT...LOC 1828Z 178DEG 9KT 4599 10070 $$ SIMOSKO
000 WWUS53 KBIS 161843 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 143 PM CDT TUE JUN 16 2009 NDC085-161854- /O.EXP.KBIS.TO.W.0001.000000T0000Z-090616T1845Z/ SIOUX ND- 143 PM CDT TUE JUN 16 2009 ...THE TORNADO WARNING FOR SOUTHEASTERN SIOUX COUNTY EXPIRES AT 145 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4595 10074 4605 10091 4607 10065 4594 10060 TIME...MOT...LOC 1844Z 178DEG 9KT 4603 10070 $$ SIMOSKO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:36 AM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, Jun 16, 3:36 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 336 AM CDT TUE JUN 16 2009 .SYNOPSIS... PROGRESSIVE FLOW ALONG THE NORTHERN TIER OF THE U.S. IS EXPECTED TO PERSIST AS TWO MAIN MIDDLE/UPPER LEVEL SHORTWAVES EJECT OUT OF THE ALEUTIAN NEGATIVE HEIGHT ANOMALY AND INTO THE PACIFIC NORTHWEST. COMPLICATED MULTI-STREAM FLOW COMPRISED OF INTERACTIONS BETWEEN THESE NORTHERN STREAM WAVES AND IMPULSES EJECTING NORTHEASTWARD OUT OF THE SOUTHWESTERN U.S. VORTEX WILL MAKE PRECIPITATION FORECASTING QUITE DIFFICULT THIS PERIOD. .SHORT TERM...TODAY THROUGH THURSDAY NIGHT A CLUSTER OF THUNDERSTORMS THAT KEPT REGENERATING OVER SOUTH CENTRAL NORTH DAKOTA MONDAY EVENING PRODUCED COPIOUS AMOUNTS OF RAINFALL OVER SEVERAL COUNTIES. 3 TO 7 INCHES OF RAIN WAS RECEIVED IN THESE AREAS...MAINLY MORTON/BURLEIGH/KIDDER/EMMONS/GRANT/SIOUX COUNTIES. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR MORTON/BURLEIGH/KIDDER COUNTIES. CURRENTLY...THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. AN UPPER LEVEL LOW WAS OVER WESTERN NORTH DAKOTA AND MORE VORT ENERGY IMPULSES CONTINUE MOVING NORTHWARD INTO NORTH DAKOTA. A LOW LEVEL JET IN PLACE WAS KEEPING A STEADY FLOW OF LOW LEVEL MOISTURE INTO THE SYSTEM. THE UPPER LOW IS FORECAST TO STALL OVER NORTH DAKOTA TODAY AND TONIGHT...AND FINALLY LIFT NORTHEAST INTO MANITOBA ON WEDNESDAY. PRECIPITABLE WATER REMAINS OVER AN INCH OVER MUCH OF THE FORECAST AREA TODAY THROUGH WEDNESDAY. H850 DEWPOINTS REMAIN AT OR ABOVE 10C AND THERE IS PLENTY OF CAPE TO GO AROUND. DIFFICULT TO DETERMINE WHAT AREAS/COUNTIES WILL RECEIVE MORE PRECIPITATION AND WHICH AREAS WILL SEE MINIMAL AMOUNTS. VARYING PLACEMENT OF UPPER LEVEL IMPULSES BY EACH MODEL IS DIFFERENT. SO...WENT FAIRLY HIGH POPS FOR MUCH OF THE FORECAST AREA TODAY AND MENTIONED THE POSSIBILITY OF HEAVY RAIN (ONCE AGAIN). ALTHOUGH THE SLOW-MOVING UPPER LOW LIFTS NORTHEASTWARD DURING THE DAYTIME WEDNESDAY...IT IS BEING KICKED OUT BY ANOTHER SURGE OF SHORTWAVE ENERGY IMPULSES MOVING NORTHEASTWARD ACROSS THE STATE. THUS WEDNESDAY NIGHT AND THURSDAY WILL SEE MORE SCATTERED THUNDERSTORM ACTIVITY AS WELL...WITH PLENTY OF MOISTURE AT LOW LEVELS UP THROUGH H850...AND PRECIPITABLE WATER VALUES OVER AN INCH. THE ONLY THINK LACKING FOR WEDNESDAY NIGHT/THURSDAY IS A STRONG LOW LEVEL JET. .LONG TERM...FRIDAY THROUGH TUESDAY... 00 UTC GFS/ECMWF/GEFS MEAN ARE GENERALLY IN GOOD AGREEMENT WITH THE AFOREMENTIONED PROGRESSIVE WAVES MOVING ALONG THE NORTHERN TIER. IT APPEARS THAT THE FIRST OF THESE TWO WILL BE JUST EXITING THE STATE ON FRIDAY...LEAVING ANTICYCLONIC FLOW ALOFT AND SUBSIDENCE TO BEAUTIFY THE WEEKEND AS SHOWERS AND THUNDERSTORMS DISSIPATE FRIDAY EVENING. SHORTWAVES EJECTING OUT OF THE WESTERN U.S. TROUGH WARRANT A MENTION OF PRECIPITATION BEGINNING SUNDAY EVENING...AND CONTINUING THROUGH TUESDAY MORNING. TEMPERATURES SHOULD REMAIN ABOVE AVERAGE FROM SATURDAY ONWARD. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED TODAY...WITH THUNDERSTORMS POSSIBLY CAUSING BRIEF PERIODS OF MVFR/IFR CONDITIONS DUE TO HEAVY RAIN REDUCING VISIBILITIES. ONCE AGAIN...STORM MOTIONS ARE FORECAST TO BE SLOW AND CEILINGS MAY LOWER TO MVFR CRITERIA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE && JV/SCHECK
Hazardous weather outlook, Jun 16, 5:22 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 522 AM CDT TUE JUN 16 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 522 AM CDT TUE JUN 16 2009 /422 AM MDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND AGAIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:39 PM CDT | Flash Flood Warning | BIS | Burleigh, Kidder | 6 hr |
| Jun 15, 8:05 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 55 min |
| Jun 15, 8:19 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 15, 8:46 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 4 hr |
| Jun 15, 8:51 PM CDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 58 min |
| Jun 15, 10:01 PM CDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 11:09 PM CDT | River Flood Warning | BIS | Burleigh | 61 hr |
| Jun 16, 12:56 AM CDT | Areal Flood Warning | BIS | Burleigh, Kidder, Morton | 36 hr |
| Jun 16, 10:50 AM CDT | Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 9 hr |
| Jun 16, 2:59 PM CDT | Tornado Warning | BIS | Stark | 31 min |
| Jun 16, 3:02 PM CDT | Tornado Warning | BIS | Dunn | 28 min |
| Jun 16, 4:43 PM CDT | Areal Flood Advisory | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 6 hr |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.